Washington, 2018

Strong Wind in Washington, April 27, 2018

April 27, 2018 · NWS OTX · 2 events in 1 county or zone

During the evening of April 27th strong wind gusts to 50 mph downed trees and caused power outages in the Coles Corner and Lake Wenatchee area. The winds were likely the result of a cold front and terrain channeling between mountain ranges in the area.

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the evening of April 27th strong wind gusts to 50 mph downed trees and caused power outages in the Coles Corner and Lake Wenatchee area. The winds were likely the result of a cold front and terrain channeling between mountain ranges in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 27, 5:39 PM PST, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 27, 5:39 PM PST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
639 PM PDT Fri Apr 27 2018

.SYNOPSIS...
Expect an abrupt pattern change with breezy, cooler and showery
weather beginning early Saturday morning and continuing into
early next week. High temperatures will drop around 20 degrees
compared to Friday. The cool and unsettled weather will ease by
midweek as a ridge rebuilds over the Inland Northwest with warmer
and drier weather.

&&

.DISCUSSION...
The gusty increased southwest winds associated with the cold front
approaching from the south has kicked up a quantity of dust in
Eastern Oregon and Southeast Washington and the expectation is the
trend will continue into the evening so some mention of areas of
blowing dust has been added to parts of the forecast for tonight.
/Pelatti

&&

.AVIATION...

00Z TAFS: Upper level low pressure system to pass through the
aviation area and spread rain and possibly a few thunderstorms
with infrequent lightning. In addition winds will be gusty at
times as this disturbance moves through. Even with this
convection ceilings and visibilities will remain high enough to
allow VFR conditions to prevail. In addition some mention of
blowing dust has been included tonight. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        47  59  42  57  41  57 /  30  60  10  40  40  40
Coeur d'Alene  47  58  42  56  40  54 /  20  50  20  50  60  50
Pullman        47  58  42  55  40  54 /  60  70  20  60  40  30
Lewiston       54  63  46  62  45  60 /  50  70  30  50  30  30
Colville       50  61  44  60  41  61 /  10  80  20  60  50  30
Sandpoint      49  57  41  54  39  53 /  10  80  20  50  70  50
Kellogg        44  55  39  53  38  51 /  10  50  30  70  60  60
Moses Lake     52  66  42  66  43  65 /  80  50  10  10  20  20
Wenatchee      53  62  43  63  43  63 /  80  40  10  10  10  10
Omak           54  62  44  63  43  64 /  20 100  20  30  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Apr 27, 4:39 AM PST, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
539 AM PDT Fri Apr 27 2018

IDZ001-004-WAZ037-038-042-043-281245-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
539 AM PDT Fri Apr 27 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Warm temperatures and mountain snowmelt, followed by cooler
temperatures and increased precipitation for the weekend will lead
to increased runoff.

Significant rises on rivers and streams are expected from the
East slopes of the Cascades through Northern Washington and into
the Idaho Panhandle this weekend into next week. Temperatures
across area lakes and rivers will remain in the 40s, where
hypothermia can quickly set in.

IDZ002-003-026-027-WAZ031>036-041-044-281245-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-
539 AM PDT Fri Apr 27 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Temperatures across lakes and rivers will remain in the 40s,
which will increase the threat of hypothermia quickly setting in
if exposed to the cold water.

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, East Slopes Northern Cascades

When
April 27, 7:00 PM PST to 9:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Utility Company

Chelan County Public Utilities reported power outages in the Coles Corner and Lake Wenatchee area with trees down and blocking Cedar Brae Road.

Strong Wind, East Slopes Northern Cascades

When
April 27, 7:00 PM PST to 8:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$250
Reported by
Mesonet

The Dirty Face RAWS station recorded a wind gust to 50 mph while another mesonet station on Lake Wenatchee (CWOP station EW8552) recorded a wind gust to 46 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750960, 750961.